A1 Journal article (refereed)
Biharmonic Obstacle Problem : Guaranteed and Computable Error Bounds for Approximate Solutions (2020)

Apushkinskaya, D. E., & Repin, S. I. (2020). Biharmonic Obstacle Problem : Guaranteed and Computable Error Bounds for Approximate Solutions. Computational mathematics and mathematical physics, 60(11), 1823-1838. https://doi.org/10.1134/S0965542520110032

JYU authors or editors

Publication details

All authors or editors: Apushkinskaya, Darya E.; Repin, Sergey I.

Journal or series: Computational mathematics and mathematical physics

ISSN: 0965-5425

eISSN: 1555-6662

Publication year: 2020

Publication date: 01/11/2020

Volume: 60

Issue number: 11

Pages range: 1823-1838

Publisher: Pleiades Publishing

Publication country: Russian Federation

Publication language: English

DOI: https://doi.org/10.1134/S0965542520110032

Publication open access: Not open

Publication channel open access:

Publication is parallel published (JYX): https://jyx.jyu.fi/handle/123456789/73818

Web address of parallel published publication (pre-print): https://arxiv.org/abs/2003.09261


The paper is concerned with an elliptic variational inequality associated with a free boundary obstacle problem for the biharmonic operator. We study the bounds of the difference between the exact solution (minimizer) of the corresponding variational problem and any function (approximation) from the energy class satisfying the prescribed boundary conditions and the restrictions stipulated by the obstacle. Using the general theory developed for a wide class of convex variational problems we deduce the error identity. One part of this identity characterizes the deviation of the function (approximation) from the exact solution, whereas the other is a fully computed value (it depends only on the data of the problem and known functions). In real life computations, this identity can be used to control the accuracy of approximate solutions. The measure of deviation from the exact solution used in the error identity contains terms of different nature. Two of them are the norms of the difference between the exact solutions (of the direct and dual variational problems) and corresponding approximations. Two others are not representable as norms. These are nonlinear measures vanishing if the coincidence set defined by means of an approximate solution satisfies certain conditions (for example, coincides with the exact coincidence set). The error identity is true for any admissible (conforming) approximations of the direct variable, but it imposes some restrictions on the dual variable. We show that these restrictions can be removed, but in this case the identity is replaced by an inequality. For any approximations of the direct and dual variational problems, the latter gives an explicitly computable majorant of the deviation from the exact solution. Several examples illustrating the established identities and inequalities are presented.

Keywords: partial differential equations; inequalities (mathematics); approximation

Free keywords: variational inequalities; estimates of the distance to the exact solution; aposteriori estimates

Contributing organizations

Ministry reporting: Yes

Reporting Year: 2020

JUFO rating: 1

Last updated on 2022-20-09 at 15:33